Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 216, NWS Pueblo, CO

June 22, 2023El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2023, 5:46 PM MDT for El Paso County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2023, 5:46 PM MDT (23:46 UTC)
Expired
Jun 22, 2023, 6:45 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:14 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT Thu Jun 22 2023

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MDT Thu Jun 22 2023

Key Messages:

1) A few severe storms possible today across parts of the plains.

2) Isolated severe storms possible tomorrow over the far eastern
plains.

Currently..

Favorable shear and CAPE were noted over the plains this afternoon
as CAPE values were in the 1000 to 2000 J/KG range and shear was 30
to 40 knots. A thunderstorm was noted west of KTAD and was fairly
robust, while additional strong convection was noted west of Denver.
MOre isolated activity was over the central mtn region.

In the midlevels, modest southwesterly flow was note over the region
with a impressive trough over CA.

Rest of Today into Tonight...

Isolated strong to severe thunderstorms will be possible across
parts of the plains. The best chance will be over the two ridges,
the Raton Mesa (Las Animas county) and the Palmer Divide (El Paso
county). Given the current CAPE and Shear, any robust updraft that
can maintain itself will have the potential to become severe.

A bit of a higher concern is a boundary over the Palmer Divide, If
this feature can work south into NE El Paso county and a storm can
get anchored to it, then there will be a better chance of enhanced
storm rotation. We will continue to monitor.

Elsewhere over the plains, I can'r rule out an isolated storm
developing and potentially becoming severe, but chances are rather
low.

If storms can get going, they will likely last well into the evening
hours across the plains.

For tonight, with a moist atmosphere continuing over the plains,
expect areas of low clouds over the plains tomorrow.

Tomorrow

Drying out (for the most part) over the region. The only exception
will be the far eastern plains late in the day when we will likely
have the potential for a few severe storms as CAPE and Shear will
once again be favorable, and the shortwave over CA will be lifting
out across the intermountain west.

For the remainder of the region. it will be getting hot and dry, 90s
will be widespread over the plains with temps around 80 in the
larger valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MDT Thu Jun 22 2023

Key Messages:

1) A few lingering showers and storms into Friday Night.

2) Dry and warm pattern starts Saturday, lasting until about the
middle of next week.

Friday Night...

A few showers and thunderstorms may linger close to the CO-KS border
Friday evening into the early overnight hours, especially any
stronger or severe storms. This will largely depend on the dryline
setup as well as the speed of the upper-low passing to our north. A
further east location of the moisture boundary and/or a quicker-
moving low will mean less lingering precipitation for our CWA.
Breezy westerly winds will set in aloft and humidities will steadily
decrease into early Saturday.

Saturday Onwards...

A warming and drying pattern is still projected to hit out area
through most of the long-term forecast period. An upper-level ridge
will set in across the region, with breezy southwest flow setting in
through most of the lower atmosphere. Looking at ensemble PWAT
anomalies, plenty of dry air will be funneling into the mountains,
and with a lack of upper-level support precipitation will be
extremely limited. Some isolated convection of the mountains will be
possible each afternoon, a pretty typical summer setup, while the
eastern plains should remain dry and hotter than average.
Temperatures will increase a bit through the first half of next
week, hitting mid-high 90s by Wednesday. After late Tuesday into
Wednesday, model solutions begin to diverge a bit, with the GFS
sending a wave far to our north while the EC and Canadian keep the
ridge overhead. With such a difference in Colorado precipitation
between these solutions, will stick close to the NBM until solutions
begin to converge. In general, though, chances for a new pattern
change will begin to increase around midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 254 PM MDT Thu Jun 22 2023

Can't rule out an isolated strong storm early this evening at KCOS
or KPUB (and the storm may be strong). Otherwise, low cigs are
likely at KPUB and KCOS later this evening into tomorrow morning,
with clearing skies by mid to late morning, VFR remainder of
tomorrow.

KALS will see VFR next 24 hours with gusty southwest winds in the
afternoon time periods.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MDT this evening for COZ084-085.

&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:37 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Thu Jun 22 2023

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over parts of the region
this afternoon and evening. The primary severe weather threat
will be large hail up to 2 inches in diameter, with a lesser
threat of damaging winds and isolated tornadoes. The best chance
of thunderstorms will be along the I-25 corridor, and over parts
of the eastern plains, with the overall best chance of severe
storms occurring over the lower elevations of El Paso county and
lower elevations of Las Animas county. The far eastern plains will
likely be too stable for severe thunderstorm activity.

Although widespread heavy rain is not anticipated today or this
evening, the ground is very saturated in many locations, and any
locally heavy rain will be capable of producing flash flooding.

Many rivers and streams across the plains are running high, or are
in flood stage. Use extreme caution near riverbanks due to the
high water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, isolated strong to severe storms will be possible across
our far eastern plains, generally east of a La Junta to Kim line.

Much warmer temperatures through this period will lead to another
surge in runoff from the last of the high mountain snowpack,
especially across the Arkansas basin.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Jun 22, 1:27 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
127 PM MDT Thu Jun 22 2023

COZ074-087-088-222015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
127 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southeastern
Huerfano and southwestern Las Animas Counties through 215 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Segundo, or 20 miles southwest of Trinidad, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Segundo, Cokedale and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 10496 3743 10484 3717 10445 3699 10468
      3699 10492
TIME...MOT...LOC 1927Z 217DEG 11KT 3703 10482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish
Local storm report, Jun 22, 2:38 PM MDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
238 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Hail             6 SSW Trinidad          37.08N 104.53W
06/22/2023  M0.88 inch       Las Animas         CO   Trained Spotter

&&
Special weather statement, Jun 22, 4:23 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
423 PM MDT Thu Jun 22 2023

COZ074-088-222300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
423 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Pass, or near Raton, moving east northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

&&

LAT...LON 3705 10454 3716 10415 3700 10413 3699 10453
TIME...MOT...LOC 2222Z 264DEG 18KT 3698 10443

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jun 22, 5:42 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT Thu Jun 22 2023

COZ081-084-230015-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
542 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northwestern El Paso
County through 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 19 miles north of Colorado Springs, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Monument around 600 PM MDT.
  Gleneagle around 610 PM MDT.
  Air Force Academy around 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10477 3897 10493 3912 10502 3913 10499
      3913 10486
TIME...MOT...LOC 2341Z 332DEG 10KT 3911 10492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:12 PM MDTSevere Thunderstorm WarningPUBEl Paso22 min
Jun 21, 6:14 PM MDTSevere Thunderstorm WarningPUBBent46 min
Jun 21, 6:54 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca36 min
Jun 21, 6:59 PM MDTSevere Thunderstorm WarningPUBBent21 min
Jun 21, 7:09 PM MDTSpecial Weather StatementPUBCrowley36 min
Jun 21, 7:16 PM MDTRiver Flood WarningPUBEl Paso17 hr
Jun 21, 7:16 PM MDTRiver Flood WarningPUBEl Paso29 hr
Jun 21, 7:16 PM MDTRiver Flood WarningPUBPueblo16 hr
Jun 21, 7:19 PM MDTFlash Flood WarningPUBBent2 hr
Jun 21, 7:27 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca33 min
Jun 21, 7:40 PM MDTSpecial Weather StatementPUBBent35 min
Jun 21, 8:20 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jun 21, 8:42 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Jun 21, 8:48 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 21, 9:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 21, 9:11 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley34 min
Jun 21, 9:15 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 21, 9:19 PM MDTSpecial Weather StatementPUBCheyenne26 min
Jun 21, 9:27 PM MDTFlash Flood WarningPUBEl Paso6 hr
Jun 21, 9:29 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Jun 21, 9:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jun 21, 9:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley62 min
Jun 21, 9:52 PM MDTTornado WarningPUBEl Paso38 min
Jun 21, 9:58 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Jun 21, 10:12 PM MDTFlash Flood Warning Considerable damage threatPUBCrowley3 hr
Jun 21, 10:28 PM MDTTornado WarningPUBEl Paso, Pueblo32 min
Jun 21, 10:41 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso, Fremont, Pueblo34 min
Jun 21, 10:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley31 min
Jun 21, 11:08 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso, Pueblo52 min
Jun 21, 11:11 PM MDTFlash Flood Warning Considerable damage threatPUBPueblo3 hr
Jun 21, 11:11 PM MDTSpecial Weather StatementPUBPueblo34 min
Jun 21, 11:30 PM MDTTornado WarningPUBPueblo15 min
Jun 21, 11:52 PM MDTSevere Thunderstorm WarningPUBPueblo53 min
Jun 22, 12:05 AM MDTTornado WarningPUBPueblo25 min
Jun 22, 12:12 AM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 22, 12:33 AM MDTFlash Flood Warning Considerable damage threatPUBPueblo2 hr
Jun 22, 12:45 AM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo30 min
Jun 22, 12:48 AM MDTSevere Thunderstorm WarningPUBPueblo42 min
Jun 22, 1:16 AM MDTSpecial Weather StatementPUBCrowley29 min
Jun 22, 1:24 AM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, Otero, Pueblo66 min
Jun 22, 1:36 AM MDTTornado WarningPUBCrowley, Otero, Pueblo24 min
Jun 22, 2:01 AM MDTSpecial Weather StatementPUBCrowley29 min
Jun 22, 2:02 AM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo43 min
Jun 22, 2:27 AM MDTSevere Thunderstorm WarningPUBCrowley48 min
Jun 22, 2:46 AM MDTSevere Thunderstorm WarningPUBKiowa44 min
Jun 22, 3:15 AM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero45 min
Jun 22, 3:27 AM MDTAreal Flood WarningPUBEl Paso, Pueblo3 hr
Jun 22, 3:47 AM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers43 min
Jun 22, 4:24 AM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers51 min
Jun 22, 5:12 AM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Prowers48 min
Jun 22, 5:49 AM MDTSpecial Weather StatementPUBCrowley26 min
Jun 22, 6:09 AM MDTSevere Thunderstorm WarningPUBBaca, Prowers36 min
Jun 22, 10:32 AM MDTFlood WatchPUBEl Paso11 hr
Jun 22, 10:54 AM MDTRiver Flood WarningPUBPueblo2 hr
Jun 22, 1:27 PM MDTRiver Flood WarningPUBPueblo40 hr
Jun 22, 1:27 PM MDTSpecial Weather StatementPUB48 min
Jun 22, 1:30 PM MDTRiver Flood WatchPUBCrowley, Otero7 hr
Jun 22, 1:30 PM MDTRiver Flood WatchPUBOtero12 hr
Jun 22, 2:10 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
Jun 22, 2:43 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Jun 22, 4:23 PM MDTSpecial Weather StatementPUBLas Animas37 min
Jun 22, 5:42 PM MDTSpecial Weather StatementPUBDouglas33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.